Washington, 2021

Wildfire in Washington, July 4 to 13, 2021

July 4 to 13, 2021 · NWS OTX · 1 event in 1 county or zone

Red flag conditions, with very low humidity and breezy winds, led to the ideal set up for wildfire ignition. In addition, the inaccessible terrain, with steep drainages and cliffs, made conditions more difficult to extinguish the fire.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Red flag conditions, with very low humidity and breezy winds, led to the ideal set up for wildfire ignition. In addition, the inaccessible terrain, with steep drainages and cliffs, made conditions more difficult to extinguish the fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 4, 9:37 AM PST, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 4, 9:37 AM PST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1037 AM PDT Sun Jul 4 2021

.SYNOPSIS...
Temperatures will remain very warm over the Inland Northwest
through next week with high temperatures mainly in the 90s. Dry
conditions are expected as well with breezy winds at times
especially near the Cascades. Wednesday will bring a small
threat for thunderstorms along with breezy afternoon winds.

&&

.DISCUSSION...
A warm and sunny Fourth of July on tap with temperatures generally
in the lower 90s. A light breeze coupled with very low humidity in
the afternoon will raise fire weather concerns.

We're still looking at the upcoming weather event for Wednesday.
New NAM model offers a little different idea, with more rain than
the other models. The new GFS is also a bit stronger with the
incoming short wave, and has more mid-level instability than
previous model runs. I'll dive into all of this in more detail
with the afternoon discussion.  RJ

&&

.AVIATION...
18Z TAFS: Very few clouds expected today and tonight. Winds will
increase a bit this afternoon with some gusts to 20kts. High
clouds will increase late tonight and Monday morning.  RJ

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        92  61  92  61  96  65 /   0   0   0   0   0  10
Coeur d'Alene  90  60  91  62  93  61 /   0   0   0   0   0  10
Pullman        88  56  88  55  92  61 /   0   0   0   0   0  10
Lewiston       99  65  99  64 101  71 /   0   0   0   0   0  20
Colville       94  61  93  58  96  58 /   0   0   0   0   0   0
Sandpoint      88  58  88  57  91  56 /   0   0   0   0   0   0
Kellogg        87  60  88  59  92  67 /   0   0   0   0   0  10
Moses Lake     96  62  96  61  98  66 /   0   0   0   0   0  10
Wenatchee      94  67  94  69  97  69 /   0   0   0   0   0  10
Omak           98  68  96  68  99  66 /   0   0  10  10   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Jul 4, 4:00 AM PST, 8 hours before
Hazardous Weather Outlook
National Weather Service Spokane WA
500 AM PDT Sun Jul 4 2021

IDZ001>004-026-027-WAZ031>038-041>044-051200-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
500 AM PDT Sun Jul 4 2021

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Tuesday will be hot with temperatures in the mid to upper 90s and
possible triple digits in warmer locations. Gusty winds on Wednesday
with elevated fire weather concerns.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Wenatchee Area

When
July 4, 12:00 PM PST to July 13, 11:59 PM PST
Where
Wenatchee Area forecast zone
Reported by
Park/Forest Service
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

The Batterman Road Fire, in eastern Wenatchee, started on July 4th and burned a total 14,100 acres of brush before it was contained on July 13th. The cause of ignition is unknown and under investigation by authorities. There were no injuries or structures lost. The cost of the firefighting resources required to contain the fire was calculated at 6.6 million dollars.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2021Every state in 2021This day in weather historyWarnings in Washington, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972587.